Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 79, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2005, 7:50 PM CDT for Ford County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2005, 7:50 PM CDT (00:50 UTC)
- Expired
- Jun 9, 2005, 8:31 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 11 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 7:55 PM CDT | HAIL 1 | 20 Ssw Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:10 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 100050 SVRDDC KSC057-100130- /O.NEW.KDDC.SV.W.0079.050610T0050Z-050610T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 750 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 830 PM CDT * AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES SOUTH OF DODGE CITY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN FORD COUNTY... HOWELL... DODGE CITY... FT. DODGE... WRIGHT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3779 10020 3748 10020 3747 9973 3777 9957 $$ 18
2 follow-up statements
000 WWUS53 KDDC 100116 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 816 PM CDT THU JUN 9 2005 KSC057-100130- /O.CON.KDDC.SV.W.0079.000000T0000Z-050610T0130Z/ FORD KS- 816 PM CDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN FORD COUNTY UNTIL 830 PM CDT... AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MINNEOLA...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHERN FORD COUNTY... HOWELL... FORD... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3779 10020 3748 10020 3747 9973 3777 9957 $$ LACY
000 WWUS53 KDDC 100131 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 831 PM CDT THU JUN 9 2005 KSC057-100141- /O.EXP.KDDC.SV.W.0079.000000T0000Z-050610T0130Z/ FORD KS- 831 PM CDT THU JUN 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORD COUNTY WILL EXPIRE AT 830 PM CDT... AT 829 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3779 10020 3748 10020 3747 9973 3777 9957 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:25 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jun 9, 2:25 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT THU JUN 9 2005 .DISCUSSION... DAYS 1-2... PRIMARY CONCERN IS SHORT TERM SEVERE STORMS... OLD OUTFLOW BOUNDARY EXTENDS FROM CENTRAL OK INTO WESTERN KANSAS BETWEEN GCK AND DDC WITH LLJ ALONG IT AND UPPER LEVEL JET FROM SW TO CROSS IT THIS EVENING. FROM MORNING SOUNDING 94 OVER 64 GIVES OVER 5K J/KG AND BACKED LOW LEVEL FLOW ON EAST SIDE OF OFB PRODUCES A VERY HEALTHY SUBCLOUD LAYER HODOGRAPH. WE SHOULD EASILY GET A FEW SUPERCELLS IN CONVERGENCE ALONG THE OFB AND THE TORNADO THREAT COULD BE FAIRLY SIGNIFICANT AT LEAST EARLY ON IN THE STORMS DEVELOPMENT. THE MAIN UPPER LEVEL SHORT WAVE TROUGH HOWEVER LAGS THE SYSTEM A BIT TO THE SOUTHWEST AND WILL PROBABLY NOT PRODUCE ANY SIGNIFICANT FORCING UNTIL LATER THIS EVENING. BY THEN WE SHOULD SEE A LOT OF CONVECTION DEVELOP INTO A MULTICELLULAR CLUSTER ALONG AND NORTH OF THE COLD FRONT IN NORTHWEST KANSAS. BY TOMORROW, THE FRONT SHOULD SINK SOUTH INTO THE AREA AND WE MAY WELL SEE THUNDERSTORMS OFF AND ON THROUGHOUT THE DAY WITH ANOTHER MULTICELLULAR BEAST FORMING OVER MY CWA AND JUST EAST OF THE SURFACE LOW TOMORROW EVENING. DIDNT MAKE A LOT OF CHANGES IN THE GRIDS EXCEPT TO TRIM HIGHS TOMORROW AND ADJUST POPS TO FIT THINKING ABOVE. AS I TYPE THIS WE HAVE COORDINATED WITH SPC ON A TORNADO WATCH FOR ALL OF MY CWA THROUGH 04Z. DAYS 3-7... THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT OUT THROUGH 84 HOURS. THE LATEST ECMWF FROM 09/00Z SUPPORTS HAVING A SHORT BREAK IN PRECIP CHANCES SUNDAY MORNING, BUT BRINGS A LARGE UPPER TROUGH THROUGH WESTERN KANSAS SUNDAY AND SUNDAY NIGHT. FOR THIS REASON, HAVE INCREASED POPS INTO THE CHANCE CATEGORY /40E & 30W/ SATURDAY NIGHT, DOWN TO ZERO SUNDAY MORNING, AND THEN BACK TO 40E/30W SUNDAY AFTERNOON. THIS UPPER TROUGH SHOULD BE MOVING THROUGH RAPIDLY, AND DROPPED POPS TO 20 SUNDAY NIGHT. HOPEFULLY, BY MONDAY, THE CHANCE FOR POPS WILL DIMINISH, AS WE ARE BETWEEN UPPER IMPULSES BY THAT TIME. BOTH THE GFS AND DGEX BRING AN UPPER LEVEL LOW, ALTHOUGH NOT TOO TIGHT OR DEEP, THROUGH CENTRAL KANSAS ON WEDNESDAY. SO INTRODUCED A SLIGHT CHANCE FOR TRW- WEDNESDAY AFTERNOON, AND THEN AGAIN AFTER MIDNIGHT WEDNESDAY NIGHT AS A SECOND LOBE OF UPPER VORTICITY ROTATES THROUGH. AS FAR AS TEMPERATURES, KEPT THE LOWER MAX TEMPS GOING FOR SUNDAY AND MONDAY, DUE TO AFTER AFFECTS OF THE COLD FRONTAL PASSAGE SUNDAY. THEN, WE SHOULD BEGIN SLOWLY WARMING UP AS AN UPPER LEVEL RIDGE BUILDS IN OVER THE ROCKIES AND WE GET INTO NORTHWESTERLY DOWN SLOPE AFFECTS. WARMED MAX TEMPS BACK UP TO THE 90S BY WEDNESDAY AND KEPT THEM THERE. AS FOR LOWS, MOSTLY MID 50S NW TO LOWER 60S SE MONDAY AND TUESDAY, RISING TO NEAR 60NW TO UPPER 60S SE BY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 63 81 / 30 60 80 30 GCK 58 81 59 80 / 30 60 80 20 EHA 57 81 60 85 / 20 60 80 20 LBL 61 82 62 84 / 30 60 80 20 HYS 59 83 61 80 / 30 60 80 40 P28 66 85 67 86 / 20 60 80 60 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && JOHNSON/BURKE
Hazardous weather outlook, Jun 9, 11:00 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT THU JUN 9 2005 KSZ030-031-043>046-065-066-101000- ELLIS-LANE-NESS-PAWNEE-RUSH-SCOTT-STAFFORD-TREGO- 1100 AM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT EXTREMELY UNSTABLE AIR COUPLED WITH A COLD FRONT AND THUNDERSTORM OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS TO OUR EAST WILL PRODUCE THUNDERSTORMS LATE THIS AFTERNOON OVER PARTS OF NORTHWEST KANSAS. THESE STORMS ARE EXPECTED TO DEVELOP INTO A CLUSTER OF VERY STRONG THUNDERSTORMS TONIGHT AND MOVE EAST TO SOUTHEAST ACROSS KANSAS. WHILE THE STORMS MAY PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE FROM TORRENTIAL RAINS AND STRONG OUTFLOW WINDS TONIGHT. ALONG AND NORTH OF A SCOTT CITY TO NESS CITY, LARNED AND ST JOHN IS THE AREA MOST THREATENED BY THESE STORMS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT, AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS. .SPOTTER ACTIVATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. KSZ061>064-074>081-084>090-101000- BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-MEADE-MORTON-PRATT-SEWARD-STANTON- STEVENS- 1100 AM CDT (1000 AM MDT) THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. LARGE HAIL IS POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE OF STORMS WILL BE NORTHWEST OF A LINE FROM LIBERAL TO DODGE CITY TO LARNED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT, AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS. .SPOTTER ACTIVATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JOHNSON
In the hours before
Local storm report, Jun 9, 6:52 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TORNADO 2 SW FOWLER 37.36N 100.22W
06/09/2005 MEADE KS LAW ENFORCEMENT
ALSO REPORTED BY STORM CHASER.
&&
TORNADO ALSO REPORTED BY KAKE TELEVISION TEAM.
01Local storm report, Jun 9, 7:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TORNADO 5 WSW FOWLER 37.36N 100.28W
06/09/2005 MEADE KS TRAINED SPOTTER
TORNADO DISSIPATED BY 701 PM. ALSO REPORTED BY LAW
ENFORCEMENT.
&&
01Local storm report, Jun 9, 7:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 6 N ELLIS 39.02N 99.56W
06/09/2005 ELLIS KS TRAINED SPOTTER
REPORTED BY KSNW STORM SPOTTER.
&&
01Local storm report, Jun 9, 7:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TORNADO 13 W TREGO CENTER 38.85N 100.13W
06/09/2005 TREGO KS TRAINED SPOTTER
&&
01Local storm report, Jun 9, 7:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM TORNADO 1 W FOWLER 37.38N 100.21W
06/09/2005 MEADE KS LAW ENFORCEMENT
&&
01Local storm report, Jun 9, 7:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TORNADO 9 W TREGO CENTER 38.88N 100.07W
06/09/2005 TREGO KS TRAINED SPOTTER
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:27 PM CDT | Tornado Warning | DDC | Meade | 48 min |
| Jun 9, 7:30 PM CDT | Tornado Warning | DDC | Trego | 45 min |
| Jun 9, 7:30 PM CDT | Tornado Warning | DDC | Trego | 45 min |
| Jun 9, 7:31 PM CDT | Tornado Warning | DDC | Ellis | 31 min |
| Jun 9, 7:54 PM CDT | Tornado Warning | DDC | Meade | 51 min |
| Jun 9, 8:28 PM CDT | Tornado Warning | DDC | Clark | 47 min |
| Jun 9, 9:01 PM CDT | Tornado Warning | DDC | Meade | 44 min |
| Jun 9, 9:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 40 min |
| Jun 9, 9:42 PM CDT | Tornado Warning | DDC | Clark, Meade | 33 min |
| Jun 9, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 41 min |
| Jun 10, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 46 min |
| Jun 10, 2:12 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 63 min |
| Jun 10, 3:02 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 43 min |
| Jun 10, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
| Jun 10, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 40 min |
| Jun 10, 4:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 51 min |
| Jun 10, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.